Alert archive / Maine / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 15, 2018, 3:44 PM EDT for Aroostook County, Maine. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2018, 3:44 PM EDT (19:44 UTC)
- Expired
- Aug 15, 2018, 4:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Aroostook County, ME
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:48 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 15, 12:48 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1248 PM EDT Wed Aug 15 2018 .SYNOPSIS... A weak trough of low pressure will slowly cross the area today. A cold front will move across the region later this afternoon and evening. High pressure will cross the region Thursday. Low pressure will cross the region later Friday through Saturday. && .NEAR TERM /THROUGH TONIGHT/... 12:30pm update... Tweaked POPs and Wx grids for current conditions and latest short-term thinking. Also did make changes to T/Td grids, winds, and sky as part of the upcoming main afternoon update. 9am update... Some showers are popping up north of the Katahdin region as of 9am, and given expected CAPE over 1000 J/kg later this morning into the afternoon, further showers and eventual thunderstorms are expected. Generally kept with the previous shift's thinking of 2 rounds of convection. First round is getting its start now and will gradually build into the later morning hours. 2nd round could get going over NW'ern Aroostook around 17 or 18z, and build as it progresses southeastward. Later evening convection toward Greenville, Bangor, and Hancock County remains possible if convection can hold together from Quebec and GYX's CWA, but it's not certain. However, did keep at least chance POPs for these areas between 00z and 04z (midnight). Original discussion... A closed upper low in southern New England will kick out towards Maine this morning. The cold air aloft with this upper low is helping to destabilize the atmosphere early this morning in northern Aroostook County...and will continue to be a factor through the day. The exit region to an upper level jet is also helping to spur elevated convection at this hour in northern Aroostook. This elevated convection will be a threat in the northern zones this morning. Very moist low level air covers the area currently with dew points in the upper 60s and widespread low clouds and fog. The higher dew points will aid convection today...while burning off/lifting the low clouds will slow development of instability. Nonetheless, the convection temperature won't be much above 80F...a fairly obtainable mark with current temperatures already near 70F. The combination of SBCAPE values over 1500 J/kg, diffluence aloft and a cold front trigger this afternoon could produce some decent storms. While shear doesn't appear to be a significant factor until possibly this evening, stronger storms could produce gusty winds and even some small hail as freezing levels lower. PWs over 1.5 inches, a very slow moving cold front and Corfidi vectors under 10 kts highlight the threat for locally heavy rain this afternoon. Activity should decrease this evening with the loss of heating. However as shear increases with the cold front late this evening towards the Bangor area, can't rule out an isolated strong storm organizing after dark. The cold front will produce a nice drop in dew points and H850 in northern zones by early Thursday morning. Towards Bangor and the Down East region, it'll be another warm and humid night with lows in the upper 60s. Fog will probably reappear along the coast during the evening...before being swept away late in the night by the cold front. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... High pressure will cross the region Thursday then exit across the Maritimes Friday. Expect partly cloudy skies early Thursday, with decreasing clouds during the afternoon. Mostly clear skies are expected Thursday night. Low pressure will approach from the west later Friday. Clouds will increase early Friday, with increasing rain chances along with the slight chance of a thunderstorm during the afternoon. The low will begin to cross the region Friday night, though the exact track of the low is still uncertain. Rain, with a chance of thunderstorms, is expected Friday night. However, rain totals are also uncertain. Temperatures will be at near normal, to slightly above normal, levels Thursday. Near normal level temperatures are expected Friday. && .LONG TERM /SATURDAY THROUGH TUESDAY/... The low will cross the Gulf of Maine Saturday keeping rain or showers across Downeast areas, with a chance of mostly morning showers across northern areas where high pressure will be building south. High pressure then builds across the region Saturday night into Tuesday. Mostly clear skies are expected across northern areas Saturday night through Monday, with partly cloudy/mostly clear skies Downeast. Partly cloudy skies are expected across the entire region Tuesday. Near normal level temperatures are expected Saturday through Tuesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: Conditions gradually improving for KBHB and KBGR to MVFR as morning progresses. Further north, VFR to MVFR with tempo IFR cigs are expected this morning with embedded t-storms north of PQI and CAR. By afternoon, sites north of BGR will be VFR but scattered thunderstorms to FL350 will develop. Thunderstorm activity will decrease this evening. IFR cigs/vis will likely return to BHB this evening before a cold front sweeps out the fog later tonight. SHORT TERM: VFR conditions are expected across the region Thursday through early Friday. MVFR/IFR conditions will then develop later Friday. MVFR to LIFR conditions are expected Friday night through early Saturday. Conditions will improve to VFR levels across northern areas Saturday afternoon, with MVFR/IFR conditions Downeast. VFR conditions are expected across northern areas Saturday night, with conditions improving to VFR levels Downeast. VFR conditions are expected across the entire region Sunday. && .MARINE... NEAR TERM: Fog continues through tonight. Later this afternoon and evening, a cold front may set off some thunderstorms closer to the coastline. SHORT TERM: Winds/seas are expected to remain below small craft advisory levels Thursday through Friday night. Visibilities will be reduced in rain and fog Friday into Friday night, along with a chance of thunderstorms Friday afternoon and night. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Kredensor/MCW Short Term...Norcross Long Term...Norcross Aviation...Kredensor/MCW/Norcross Marine...Kredensor/MCW/Norcross
Hazardous weather outlook, Aug 15, 4:20 AM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 420 AM EDT Wed Aug 15 2018 MEZ001>006-010-011-015>017-031-032-160830- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 420 AM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for East Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. A cold front may produce some strong thunderstorms this afternoon. The primary threats are locally heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-160830- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 420 AM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 15, 12:14 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Caribou ME
1214 PM EDT WED AUG 15 2018
MEZ001-151715-
Northwest Aroostook-
1214 PM EDT WED AUG 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...
At 1213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles northwest of Madawaska to near
Dickey to near Nine-mile Bridge. Movement was east at 30 mph.
Winds up to 40 mph and half inch hail are possible with these storms.
Locations impacted include...
Fort Kent, Madawaska, Eagle Lake, Allagash, Deboullie Mountain,
Frenchville, New Canada, Nine-mile Bridge, Allagash Township, Cross
Lake, Fish River Lake, Dickey, Wallagrass, Grand Isle, Winterville,
Saint Francis, Daigle, Soldier Pond, Saint Agatha and Round Pond.
This includes the following highways...
US Highway 1 between Madawaska and Fort Kent.
State Highway 11 between Eagle Lake and Fort Kent.
LAT...LON 4736 6823 4732 6815 4731 6815 4658 6907
4665 6990 4727 6905 4726 6905 4718 6890
4724 6872 4724 6861 4729 6858 4730 6847
4728 6846 4729 6838 4734 6838 4736 6835
TIME...MOT...LOC 1613Z 258DEG 25KT 4751 6845 4668 6974
FoisySpecial weather statement, Aug 15, 1:30 PM EDT, 2 hours 14 minutes before
Special Weather Statement National Weather Service Caribou ME 130 PM EDT Wed Aug 15 2018 MEZ001>006-010-011-015>017-031-032-152000- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond, Orland, Calais, Grand Lake Stream, Wesley, Perry, Princeton, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro, and Topsfield 130 PM EDT Wed Aug 15 2018 ...SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON... A cold front approaching from the northwest will result in scattered showers and thunderstorms. A few storms will be capable of producing wind gusts up to 40 mph along with half inch hail. In addition, torrential downpours will be possible with any thunderstorms. Duda
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 12:14 PM EDT | Special Weather Statement | CAR | Aroostook | 61 min |
| Aug 15, 3:13 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 15, 3:20 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 40 min |
| Aug 15, 3:54 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 15, 5:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 42 min |
| Aug 15, 6:20 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.